Iowa, 2021

Hail and Damaging Winds in Iowa, August 30 to 31, 2021

August 30 to 31, 2021 · NWS DMX · 26 events in 11 counties and zones

A mid level shortwave trough provided the focus for storm development late in the evening of August 30th. Initial disorganized convection across northern Iowa became more organized moving across central and into southern Iowa where better instability and steep lapse rates allowed deeper convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A mid level shortwave trough provided the focus for storm development late in the evening of August 30th. Initial disorganized convection across northern Iowa became more organized moving across central and into southern Iowa where better instability and steep lapse rates allowed deeper convection. Storms grew upscale into a bowing line that produced damaging gusts from 55 to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 30, 5:28 AM CST, 6 minutes earlier.

Area forecast discussion, Aug 30, 5:28 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
628 AM CDT Mon Aug 30 2021

...Updated for 12z Aviation Discussion...

.DISCUSSION.../Today through Sunday/
Issued at 354 AM CDT Mon Aug 30 2021

Forecast Highlights:
-- Seasonable temperatures much of this week
-- Storm chances tonight into Tuesday morning
-- Additional storm chances late in the week

Details: The cold front that pushed through the state settled
farther south over central Missouri and have seen recent
thunderstorm development northwest of St. Louis, MO this morning.
GOES-East Nighttime Microphysics RGB shows an expansive area of
stratus clouds over Nebraska lifting northward in the warm air
advection over that area. There are also indications of patchy fog
in some river valleys, notably over southwestern Iowa/northwestern
Missouri and southwestern Wisconsin on the GOES-East Night Fog
imagery. Surface observations in central Iowa largely have
visibility above 6 miles. GOES-East upper level water vapor
imagery shows the fast westerly flow moving over the northern
states. For today, have removed any lingering PoPs until late this
afternoon leaving much of the daylight hours dry with
temperatures and humidity comparable to yesterday. Thunderstorm
chances will increase through the evening and overnight hours as a
mid-level shortwave trough, which the RAP analyzes approaching
the Oregon coast early this morning, moves into the region. This
trough interacting with the stalled boundary stretching through
Nebraska will be the focus for initial storm development over
parts of Nebraska and South Dakota later this afternoon. These
storms will likely move southeastward along this boundary and the
instability gradient. As these storms move into Iowa tonight,
their severity is expected to be waning with forecast soundings at
CRL and CSQ showing 25 to 30 knots of deep layer shear and a
shallow inversion meaning likely elevated storms. However, 6z HRRR
and 0z WRF ARW show a bowing segment moving into Iowa with
potential for strong wind gusts. If this bowing segment were to
materialize, the 06z HRRR and 00z HREF wind gusts look to be
largely below 50 knots as they move into our forecast area. If the
bowing segment does not materialize, then the elevated storms
would pose a hail risk. Overall, the severe risk is low with the
most likely location of a severe report in our west central or
southwestern counties if at all.

Conditions will turn drier and brighter through the day Tuesday as
the storms push out of the state. The mid-level shortwave will dive
southeastward as the remnants of Hurricane Ida move over Tennessee.
Ridging to the west of Iowa will develop with a warm front moving
across the state on Thursday and this may promote scattered storms
over northern Iowa into Minnesota. The ridge will be pushed eastward
on Friday as a lead shortwave trough rotates around a sprawling
closed low over central Canada. This will help to bring a cold front
into the state with scattered storms. While deep layer shear would
support strong storms, the instability is quite weak and not
supportive of stronger storms at this time, but will monitor trends
in the coming days. Another shortwave trough rounding the base of
the central Canadian closed low will help to finally push the cold
front through the state on Saturday and bring an end to the storm
chances.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 628 AM CDT Mon Aug 30 2021

Primary concern this period is initial fog and then storm chances
toward the end of the period with much of the TAF period being VFR.
Patchy, locally dense fog at MCW and FOD will dissipate a little
after sunrise this morning. Winds will be light and where a
prevailing direction could not be ascertain, left VRB03KT.
Scattered storms are expected to develop with most likely timing
after midnight. With low confidence in timing, have just
introduced VCSH at FOD and DSM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Aug 30, 1:39 AM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
239 AM CDT Mon Aug 30 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-310745-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
239 AM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

Thunderstorm chances return later today into tonight. The threat
of severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm acidified continues into early Tuesday, but severe weather
is not expected. Additional storms are possible Thursday and into
the weekend. The severe weather threat is more uncertain late in
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation in not likely

The radar

The Des Moines radar (KDMX), 131 km away, was scanning. The volume nearest the first event began at 11:38 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 11 heavy rain, 1 hail, 1 lightning. Local standard time, as filed.

Heavy Rain, Appanoose

When
August 30, 5:34 AM CST to August 31, 5:34 AM CST
Where
Appanoose County, 1.05 mi W of Centerville
Reported by
COOP Observer
Coordinates
40.730, -92.890

A 24 hour rain total of 2.91 inches.

Heavy Rain, Taylor

When
August 30, 5:45 AM CST to August 31, 5:45 AM CST
Where
Taylor County, 3.61 mi SSE of Guss
Reported by
CoCoRaHS
Coordinates
40.800, -94.900

A 24 hour rain total of 2.79 inches.

Heavy Rain, Cass

When
August 30, 5:49 AM CST to August 31, 5:49 AM CST
Where
Cass County, Anita Muni Arpt
Reported by
CoCoRaHS
Coordinates
41.430, -94.770

A 24 hour rain total of 2.04 inches.

Heavy Rain, Appanoose

When
August 30, 6:00 AM CST to August 31, 6:00 AM CST
Where
Appanoose County, 0.87 mi NW of Centerville
Reported by
CoCoRaHS
Coordinates
40.740, -92.880

A 24 hour rain total of 3.05 inches.

Heavy Rain, Cass

When
August 30, 6:00 AM CST to August 31, 6:00 AM CST
Where
Cass County, 0.69 mi N of Atlantic Arpt
Reported by
AWOS
Coordinates
41.410, -95.050

A 24 hour rain total of 2.07 inches.

Heavy Rain, Cass

When
August 30, 6:05 AM CST to August 31, 6:05 AM CST
Where
Cass County, 1.25 mi ENE of Atlantic
Reported by
COOP Observer
Coordinates
41.410, -95.000

A 24 hour rain total of 2.10 inches.

Heavy Rain, Adams

When
August 30, 6:17 AM CST to August 31, 6:17 AM CST
Where
Adams County, 0.87 mi NE of Corning Muni Arpt
Reported by
COOP Observer
Coordinates
40.990, -94.760

A 24 hour rain total of 2.22 inches.

Heavy Rain, Clarke

When
August 30, 6:18 AM CST to August 31, 6:18 AM CST
Where
Clarke County, 1.25 mi ESE of Murray
Reported by
Public
Coordinates
41.040, -93.950

A 24 hour rain total of 2.10 inches.

Heavy Rain, Appanoose

When
August 30, 7:00 AM CST to August 31, 7:00 AM CST
Where
Appanoose County, 1.73 mi SW of Forbush
Reported by
Trained Spotter
Coordinates
40.750, -92.890

A 24 hour rain total of 2.80 inches.

Heavy Rain, Cass

When
August 30, 8:00 AM CST to August 31, 8:00 AM CST
Where
Cass County, 0.52 mi E of Griswold
Reported by
Trained Spotter
Coordinates
41.230, -95.140

A 24 hour rain total of 4.10 inches.

Heavy Rain, Cass

When
August 30, 7:00 PM CST to August 31, 7:00 PM CST
Where
Cass County, 6.57 mi ESE of Griswold
Reported by
Trained Spotter
Coordinates
41.200, -95.030

A 24 hour rain total of 4.00 inches.

Thunderstorm Wind, Crawford

When
August 30, 9:25 PM CST
Where
Crawford County, 2.65 mi ESE of Deloit
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.090, -95.270

Second hand, delayed report of wind damage from just north of Vail to east of Deloit. Hog barn roof blown off, several trees uprooted, and some hail damage. Time estimated by radar.

Hail, Crawford

When
August 30, 9:30 PM CST
Where
Crawford County, 0.69 mi S of Vail
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.060, -95.200

Quarter sized hail with 50 to 60 mph winds.

Thunderstorm Wind, Audubon

When
August 30, 10:04 PM CST
Where
Audubon County, 1.47 mi NNW of Fiscus
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
41.790, -95.090

A 59 mph wind just measured by personal weather station.

Thunderstorm Wind, Dallas

When
August 30, 10:22 PM CST
Where
Dallas County, 0.69 mi N of Moran
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.830, -93.920

Trained spotter reported 51 knot gust on personal instrument.

Lightning, Story

When
August 30, 10:40 PM CST
Where
Story County, 0.69 mi N of Ontario
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.040, -93.680

Story County emergency manager reported lightning striking a house causing a small fire with fire department investigating to confirm.

Thunderstorm Wind, Polk

When
August 30, 10:42 PM CST
Where
Polk County, 0.86 mi NW of Polk City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.780, -93.730

NWS Employee reports wind gusts near 60 mph in Polk City with branches down.

Thunderstorm Wind, Polk

When
August 30, 10:51 PM CST
Where
Polk County, 2.07 mi W of Des Moines
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.600, -93.660

Large tree down across the road. Time estimated from KOAX radar.

Thunderstorm Wind, Dallas

When
August 30, 10:53 PM CST
Where
Dallas County, 2.07 mi S of Hadden Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.590, -93.830

Winds estimated at 60 to 65 mph.

Thunderstorm Wind, Polk

When
August 30, 10:56 PM CST
Where
Polk County, 1.73 mi SE of Des Moines
Measured
54 kt (62 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.580, -93.600

A 12 inch diameter tree limb fell on a power line, causing a house fire. Multiple 5 to 6 inch diameter branches down in the area as well. Time estimated by radar.

Thunderstorm Wind, Polk

When
August 30, 10:57 PM CST
Where
Polk County, 2.14 mi NNE of Ft Des Moines
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.560, -93.620

Tree down and wires down. Time estimated from KOAX radar.

Thunderstorm Wind, Polk

When
August 30, 10:58 PM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.530, -93.660

Thunderstorm Wind, Adair

When
August 30, 11:02 PM CST
Where
Adair County, 7.58 mi NNE of Howe
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.500, -94.320

A 12 TO 14 inch diameter tree limb down. Time estimated by radar.

Thunderstorm Wind, Polk

When
August 30, 11:17 PM CST
Where
Polk County, 1.55 mi E of Windsor Hgts
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.600, -93.690

Wires down near 55th and University Avenue.

Thunderstorm Wind, Adair

When
August 30, 11:35 PM CST
Where
Adair County, 0.86 mi NE of Greenfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.310, -94.460

Minor tree damage. Time estimated by radar.

Thunderstorm Wind, Cass

When
August 30, 11:51 PM CST
Where
Cass County, 0.86 mi NW of Lewis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.310, -95.090

Power lines down in Lewis. Time estimated by radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978559, 978560, 978561, 978562, 978563, 978564, 978565, 978567, 978568, 978569, 978570, 978543, 978544, 978545, 978546, 978547, 978548, 978549, 978550, 978551, 978552, 978553, 978554, 978555, 978557, 978558.